Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 372, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 31, 2020, 8:01 PM CDT for 4 counties in Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2020, 8:01 PM CDT (01:01 UTC)
- Expired
- Jul 31, 2020, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jasper County, MS, Newton County, MS, Scott County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 66 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.2
The text
As transmitted.
951 WUUS54 KJAN 010101 SVRJAN MSC061-101-123-129-010145- /O.NEW.KJAN.SV.W.0372.200801T0101Z-200801T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Jackson MS 801 PM CDT Fri Jul 31 2020 The National Weather Service in Jackson has issued a * Severe Thunderstorm Warning for... Northern Jasper County in east central Mississippi... Newton County in east central Mississippi... Northeastern Smith County in central Mississippi... Southeastern Scott County in central Mississippi... * Until 845 PM CDT. * At 800 PM CDT, a severe thunderstorm was located near Pineville, or 11 miles south of Forest, moving east at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will be near... Roberts around 815 PM CDT. Garlandville around 825 PM CDT. Rose Hill around 830 PM CDT. Other locations impacted by this severe thunderstorm include Chunky, Lake, Montrose, Louin and Hickory. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3201 8954 3238 8955 3247 8892 3207 8891 TIME...MOT...LOC 0100Z 262DEG 44KT 3219 8945 HAIL...0.75IN WIND...60MPH $$ GRG
1 follow-up statement
852
WWUS54 KJAN 010124
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
824 PM CDT Fri Jul 31 2020
MSC123-129-010133-
/O.CAN.KJAN.SV.W.0372.000000T0000Z-200801T0145Z/
Smith MS-Scott MS-
824 PM CDT Fri Jul 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3204 8923 3241 8932 3247 8892 3207 8891
TIME...MOT...LOC 0123Z 259DEG 41KT 3224 8917
$$
MSC061-101-010145-
/O.CON.KJAN.SV.W.0372.000000T0000Z-200801T0145Z/
Jasper MS-Newton MS-
824 PM CDT Fri Jul 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN JASPER AND SOUTHERN NEWTON COUNTIES...
At 823 PM CDT, a severe thunderstorm was located near Garlandville,
or near Newton, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Jasper and southern Newton Counties, including the following
locations... Montrose, Chunky and Hickory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3204 8923 3241 8932 3247 8892 3207 8891
TIME...MOT...LOC 0123Z 259DEG 41KT 3224 8917
HAIL...<.75IN
WIND...60MPH
$$
GRGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:28 PM CDT, 33 minutes earlier.
Area forecast discussion, Jul 31, 7:28 PM CDT, 33 minutes before
Area Forecast Discussion National Weather Service Jackson MS 728 PM CDT Fri Jul 31 2020 .UPDATE... Updated for 00Z aviation discussion && .AVIATION... 00Z TAF discussion: Another line of showers and thunderstorms are moving eastward through HKS and JAN and towards MEI this evening. Models erode the convection short of HBG and PIB for now. Mostly a VFR evening until MVFR stratus develops with the cyclonic flow to the north associated with the low. Have brought the ovc deck in a little earlier in nrn terminals...JAN/HKS/MEI are a little bit on the edge of the SCT/BKN delineation early on...so deferred a couple hours before bringing the trend that far south. Lingering the low stratus over the north into the morning a little longer before sct. Any areas of clearing should fill back in with cu. Concerned for the remnant boundaries in the SE and potential for convection tomorrow...starting around midday. && .DISCUSSION... Tonight and tomorrow... A line of showers and thunderstorms will continue to progress east/south through portions of the forecast area this afternoon and evening. This line has been strong to severe with damaging winds being the main concern, especially where there are bowing segments. A Severe Thunderstorm Watch is in effect until 8pm for much of the forecast area. With deep layer shear of 30-35kts and plenty of instability, this line should continue to produce some severe storms through the afternoon into the early evening. After this, intensity should diminish through the evening into the overnight hours. While not a high probability, there is a non-zero risk of a tornado given the presence of a weak surface boundary and if there could be any breaks in the line. With the presence of this boundary, there could be some lingers showers overnight in the southern parts of the forecast area, but these should reignite tomorrow during peak heating. This all comes as a shortwave trough swings across the region and a surface low develops and pushes to north into the Ohio Valley. Drier air will begin to filter in behind the front, but won't really move into until later in the week. Temperatures tomorrow will be in the upper 80s to lower 90s in the south, but lower to mid 80s will be present in the north. /28/ Tomorrow night through Friday... The forecast period starts off tomorrow night with stout upper ridging centered across the Desert Southwest and a longwave trough axis extending down the Mississippi River Valley. At the surface, a cold frontal boundary will be stalled along the Gulf Coast and is progged to remain to our south through the majority of the long term forecast period. As we head through the back half of the weekend and into next work week, the Desert Southwest ridge is forecast to flatten out but remain centered just off to our west. This will keep a dry northwest flow regime in place across the region with PWATs remaining below 1.5", which is in the 25th percentile for early August. As such, the majority of the region will remain dry with only isolated afternoon showers and thunderstorms. The greatest rain chances will be confined to far southern Mississippi in the vicinity of the stalled boundary where scattered coverage will be possible. Temperatures will be seasonable with highs in the upper 80s to low 90s and somewhat cooler overnight lows in the mid 60s to low 70s. A few evenings could see potential for radiational cooling and low 60s cannot be ruled out, especially across traditional cooling locations. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 89 70 91 / 53 25 2 21 Meridian 74 91 70 91 / 19 33 2 22 Vicksburg 73 90 71 92 / 59 23 2 16 Hattiesburg 74 90 72 91 / 9 44 2 31 Natchez 72 89 71 91 / 62 25 4 20 Greenville 71 86 68 91 / 58 22 1 9 Greenwood 71 85 67 90 / 64 24 2 11 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && HJS
Hazardous weather outlook, Jul 31, 2:53 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 253 PM CDT Fri Jul 31 2020 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>030-032-034>037- 040>042-047-012000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Choctaw-Washington-Humphreys-Holmes- Attala-Issaquena-Sharkey-Yazoo-Warren- 253 PM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon through this evening Severe thunderstorms capable of damaging wind gusts are possible this afternoon and early evening. In addition, tornadoes are possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. LAZ024>026-MSZ031-033-038-039-043>046-048>051-053>055-059>062- 012000- Catahoula-Tensas-Concordia-Lowndes-Oktibbeha-Winston-Noxubee- Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Claiborne-Copiah-Simpson-Jefferson-Adams-Franklin MS-Lincoln- 253 PM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, northeast Mississippi, south central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through this evening Isolated severe thunderstorms capable of damaging wind gusts are possible this afternoon and early evening. In addition, a tornado can't be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ052-057-058-063>066-072>074-012000- Lauderdale-Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 253 PM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. MSZ056-012000- Smith- 253 PM CDT Fri Jul 31 2020 This hazardous weather outlook is for portions of central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This afternoon into this evening Isolated severe thunderstorms capable of damaging wind gusts are possible this afternoon and early evening. In addition, a tornado can't be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 28 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jul 31, 5:40 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
540 PM CDT FRI JUL 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND DMG 2 SSW SHERWOOD 33.46N 89.14W
07/31/2020 CHOCTAW MS LAW ENFORCEMENT
TREES DOWN ALONG HWY 15 BETWEEN ACKERMAN AND
THE WEBSTER COUNTY LINE.
&&
TWSpecial weather statement, Jul 31, 6:10 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
610 PM CDT Fri Jul 31 2020
MSZ048-053-054-059>062-312345-
Adams MS-Jefferson MS-Copiah MS-Hinds MS-Lincoln MS-Franklin MS-
Claiborne MS-
610 PM CDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CLAIBORNE...NORTHWESTERN
LINCOLN...EASTERN JEFFERSON...FRANKLIN...SOUTHEASTERN ADAMS...HINDS
AND COPIAH COUNTIES UNTIL 645 PM CDT...
At 610 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Reganton to near Blue Hill to near
Dolorosa. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Utica, Blue Hill, Mcbride, Newman and Pattison around 615 PM CDT.
Peyton and Pleasant Hill around 620 PM CDT.
Raymond, Barlow and Garden City around 625 PM CDT.
Jackson and Bolton around 630 PM CDT.
Clinton, Dentville and Hamburg around 635 PM CDT.
Hazlehurst and Kirby around 640 PM CDT.
Crystal Springs, Bude, New Hope and Gallman around 645 PM CDT.
Other locations impacted by these storms include Roxie, Learned and
Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, southwestern and west central Mississippi.
LAT...LON 3123 9153 3172 9097 3227 9071 3245 9025
3241 9024 3170 9042 3135 9075 3135 9098
3134 9099 3135 9102 3132 9112 3137 9122
3137 9127 3133 9141 3128 9147 3124 9148
TIME...MOT...LOC 2310Z 240DEG 50KT 3217 9068 3176 9090 3133 9140
GRGSpecial weather statement, Jul 31, 6:28 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
628 PM CDT Fri Jul 31 2020
MSZ048-049-054-055-061>063-010030-
Lawrence MS-Copiah MS-Hinds MS-Lincoln MS-Franklin MS-Rankin MS-
Simpson MS-
628 PM CDT Fri Jul 31 2020
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN RANKIN...WESTERN
SIMPSON...LINCOLN...NORTHWESTERN LAWRENCE...SOUTHEASTERN FRANKLIN...
SOUTHEASTERN HINDS AND EASTERN COPIAH COUNTIES UNTIL 730 PM CDT...
At 628 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Dry Grove to Allen to near Garden
City. Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Jackson and Terry around 635 PM CDT.
Byram around 640 PM CDT.
Whites around 645 PM CDT.
Richland, Hazlehurst, Florence, Wesson and Martinsville around 650
PM CDT.
Pearl and Monterey around 655 PM CDT.
Brandon around 700 PM CDT.
Center Point, Rockport and Oma around 710 PM CDT.
West Lincoln around 715 PM CDT.
Other locations impacted by these storms include D'Lo, Beauregard,
Braxton and Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Mississippi.
LAT...LON 3135 9075 3171 9043 3228 9027 3238 8975
3177 8996 3135 9026
TIME...MOT...LOC 2328Z 259DEG 38KT 3216 9040 3175 9068 3131 9113
GRGSpecial weather statement, Jul 31, 6:35 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Jackson MS 635 PM CDT Fri Jul 31 2020 MSZ039-010000- Noxubee MS- 635 PM CDT Fri Jul 31 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN NOXUBEE COUNTY UNTIL 700 PM CDT... At 634 PM CDT, Meteorologists were tracking a strong thunderstorm over Macon, or 17 miles southwest of Pickensville, moving east at 45 mph. Winds in excess of 50 mph will be possible with this storm. This strong thunderstorm will be near... Prairie Point around 645 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for east central Mississippi. LAT...LON 3301 8834 3299 8858 3317 8862 3324 8831 TIME...MOT...LOC 2334Z 259DEG 37KT 3310 8852 GRG
Special weather statement, Jul 31, 7:26 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
726 PM CDT Fri Jul 31 2020
MSZ049-050-055-056-010115-
Smith MS-Scott MS-Rankin MS-Simpson MS-
726 PM CDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANKIN...EASTERN
SIMPSON...SMITH AND SCOTT COUNTIES UNTIL 815 PM CDT...
At 725 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Pelahatchie to near Hebron. Movement
was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Pelahatchie around 730 PM CDT.
Leesburg around 735 PM CDT.
Morton and Branch around 740 PM CDT.
Forkville and Pulaski around 745 PM CDT.
Magee around 750 PM CDT.
Forest and Hillsboro around 755 PM CDT.
Harperville around 800 PM CDT.
Steele around 805 PM CDT.
Other locations impacted by these storms include Sylvarena,
Polkville, D'Lo, Mize, Sebastopol and Puckett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central Mississippi.
LAT...LON 3179 8997 3200 8991 3245 8981 3258 8933
3180 8933 3176 8999
TIME...MOT...LOC 0025Z 257DEG 35KT 3233 8983 3171 8999
GRGSpecial weather statement, Jul 31, 7:44 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
744 PM CDT Fri Jul 31 2020
LAZ026-MSZ060-010130-
Concordia LA-Adams MS-
744 PM CDT Fri Jul 31 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CONCORDIA PARISH IN
NORTHEASTERN LOUISIANA AND SOUTHWESTERN ADAMS COUNTIES UNTIL 830 PM
CDT...
At 744 PM CDT, Meteorologists were tracking a strong thunderstorm
near Simmesport, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Black Hawk around 810 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3104 9165 3104 9172 3109 9172 3110 9170
3114 9172 3116 9170 3116 9168 3119 9168
3124 9181 3127 9149 3127 9148 3123 9149
3121 9153 3124 9156 3121 9159 3111 9163
3107 9157 3104 9156 3097 9166
TIME...MOT...LOC 0044Z 261DEG 30KT 3102 9188
GRGThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:26 PM CDT | Special Weather Statement | JAN | Scott, Simpson, Smith | 49 min |
| Jul 31, 7:44 PM CDT | Special Weather Statement | JAN | Wilkinson | 46 min |
| Jul 31, 8:38 PM CDT | Special Weather Statement | JAN | Lauderdale | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.